You are here
CDC Issues Advisory on Overdose With Synthetic Opioid
In a new health advisory, the Centers for Disease Control and Prevention (CDC) reports that a number of intravenous drug users in Rhode Island have overdosed on a new, nonprescription injected synthetic opioid, acetyl fentanyl. Acetyl fentanyl is a fentanyl analog previously undocumented in illicit drug use that is up to five times more potent than heroin.
The CDC recommends increased vigilance by public health agencies and emergency departments (EDs) for patients with symptoms consistent with opioid overdose and for laboratory results showing an enzyme-linked immunosorbent assay (ELISA) positive for fentanyl.
Because acetyl fentanyl is a synthetic opioid, it is believed that naloxone will have the same reversal effect as it does for fentanyl and other synthetic opioids. The CDC recommends that EDs and emergency medical services treat suspected opioid overdoses according to standard protocols. In addition, larger doses of naloxone may be required to reverse the opioid-induced respiratory depression because of the higher potency of fentanyl and acetyl fentanyl compared with that of heroin.
The CDC also advises that EDs and emergency medical services ensure that they have adequate naloxone available, as some agencies have run out of naloxone in the face of increased numbers of overdoses and administering higher doses of naloxone in a short period of time.
Moreover, since acetyl fentanyl might be the substance of interest in cases in which the result of the ELISA screen is positive for fentanyl but gas chromatography-mass spectrometry (GC/MS) is not conducted, toxicology laboratories should conduct both ELISA screens and GC/MS confirmatory testing on samples from illicit opioid-related overdose patients where possible.
Source: CDC; June 20, 2013.